(02-15-2016, 08:08 PM)richb Wrote: [quote='Mr Nifty' pid='150442' dateline='1455546879']
I've been on bipap therapy since 1/13/2016. Each night my nose goes full blockage after 4 to 6 hours. Doctor has me using wilsons solution and flonase. It's not working. Going to have to take it to the next level soon.
The steroid sprays treat allergy symptoms pretty well but do little to reduce turbinates that swell when one lies down. For some people only the lower turbinates swell when lying on ones side. For others both sides can swell after a couple of hours lying down. Having the lower turbinates reduced has helped some people. The question is what do you do if the surgery hasn't worked. More surgery reducing the middle and upper turbinates is usually not recommended. Another type of nasal spray brand named Atrovent might be appropriate for some. Atrovent is derived from Atropine. Atrovent acts in a similar manner to Afrin but is reported not to induce rebound. Pseudoephedrine OTC has a profile similar to Atrovent. Pseudoephedrin also has serious side effects such as being unable to urinate. I also read a study (can't find it now) that suggested using both Afrin and a steroid spray simultaneously. Others have suggested using Afrin or an afrin steroid combination only on one nostril. Another suggestion that I have heard is to use the Afrin only at night in one nostril. Since the other nostril is unmedicated there should be no rebound on the untreated side allowing for adequate breathing during the day. I don't know if any of these ideas will work for a long period of time. I would still like to see more suggestions and any ideas from people who have had some success in treating nightime stuffiness. Being able to use an xPAP machine is an important issue. The health consequences of not being able to use xPAP may be a more serious issue than nasal spray rebound. Any thoughts?
You are raising some great issues RichB. I would be reluctant to try the the Afrin at all because knowing my luck with sensitivities to meds and supplements, I would be the one who would have trouble with rebound issues.
Yeah, I am kind of reluctant to have more turbinate reduction procedures but it seems if going to see an allergist isn't helpful, that is my next step since steroid sprays and nasal rinsing haven't worked. By the way, tried the atrovent and that was a disaster as I felt it make it alot harder to breath.
Going to a new PCP this week so I will seek his input on this also.
And regarding masks, while I have a Simplus as a backup, it definitely does not help with the nasal issues.